How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Kara Your Own Question
Dr. Kara
Dr. Kara, Board Certified Veterinarian
Category: Vet
Satisfied Customers: 16907
Experience:  Over 20 years of experience as a veterinarian.
49838867
Type Your Vet Question Here...
Dr. Kara is online now

a puppy of 10 weeks has taken a small pill of gliclazide with

Resolved Question:

a puppy of 10 weeks has taken a small pill of gliclazide with is for diabetes
Submitted: 3 years ago.
Category: Vet
Expert:  Dr. Kara replied 3 years ago.
Hello, my name is***** and I have over 20 years of experience as a veterinarian. I'd like to help with your concerns about Alife eating a Gliclazide pill.
This medication is used to increase the amount of insulin secreted by the body and could lead to very low blood sugar levels in a small puppy. This can lead to weakness, tremors and possible seizures if your pup's blood sugar drops low enough.
Ideally your little one should be seen by a veterinarian to induce vomiting if this ingestion occurred withing the past hour or two. If it has been too long or we cannot get him to vomit then he should be hospitalized for blood sugar monitoring with a possible intravenous drip of glucose depending upon how low his blood sugar drops.
Please let me know if you have any further questions.
Customer: replied 3 years ago.

is there anything we can do as we can not take him to a vet

Expert:  Dr. Kara replied 3 years ago.
How long ago did your pup eat the medication?
I would expect to see symptoms within 30 to 90 minutes after the pill is eaten and they can last 24+ hours or so if this is the extended release formula with peak drug levels at 4 to 6 hours after the pill is ingested.
If you cannot get him to a veterinarian then feed small high carbohydrate and protein meals frequently every hour or two. If he seems to get weak or uncoordinated signaling low blood sugar you can apply pancake syrup or karo syrup on his gums to try and get his blood sugar up.
If he seizures you must get him veterinary care.
Dr. Kara and 5 other Vet Specialists are ready to help you